Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 9, NWS Corpus Christi, TX

March 8, 2012Webb County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Mar 8, 2012, 9:08 PM CST for Webb County, Texas. It was in force for 67 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 8, 2012, 9:08 PM CST (03:08 UTC)
Expired
Mar 8, 2012, 10:15 PM CST
In force
67 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

County Webb County, TX

The radar

The Corpus Christi radar (KCRP), 147 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 9:10 PM CSTHAIL 1.2514 Nnw Aguilares, TXVEHICLES WITH WINDSHIELDS DAMAGED DUE TO HAIL ALONG HIGHWAY 59 NEAR THE COMMUNITY OF RANCHITOS LAS LOMAS.
Mar 8, 9:15 PM CSTHAIL 1.7524 Ene Laredo, TXOBSERVER REPORTED PEA TO GOLF BALL SIZED HAIL.
Mar 8, 9:30 PM CSTHAIL 1.7524 Ene Laredo, TXOBSERVER REPORTED PEA TO GOLF BALL SIZED HAIL.
Mar 8, 10:00 PM CSTTSTM WND DMGMirando City, TXTREE BLOWN DOWN IN MIRANDO CITY.
Mar 8, 10:00 PM CSTHAIL 0.88Mirando City, TXPUBLIC REPORTED NICKEL SIZE HAIL IN MIRANDO CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 8:58 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 3.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2012-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2012-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1750 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WUUS54 KCRP 090308
SVRCRP
TXC479-090415-
/O.NEW.KCRP.SV.W.0009.120309T0308Z-120309T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
908 PM CST THU MAR 8 2012

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WEBB COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 1015 PM CST

* AT 907 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RANCHITOS LAS LOMAS...OR 22 MILES EAST OF LAREDO...AND MOVING
  SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OILTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CST FRIDAY
MORNING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 2771 9881 2739 9892 2761 9930 2779 9915
TIME...MOT...LOC 0308Z 314DEG 18KT 2763 9915

$$

RG
1 follow-up statement
404 
WWUS54 KCRP 090337
SVSCRP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
937 PM CST THU MAR 8 2012

TXC479-090415-
/O.CON.KCRP.SV.W.0009.000000T0000Z-120309T0415Z/
WEBB-
937 PM CST THU MAR 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR EAST CENTRAL WEBB COUNTY...

AT 933 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTHWEST OF OILTON...OR 27 MILES EAST OF LAREDO...
MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OILTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CST FRIDAY
MORNING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 2769 9904 2771 9881 2739 9892 2754 9917
TIME...MOT...LOC 0337Z 314DEG 18KT 2753 9903

$$

RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 5:49 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 8, 5:49 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
549 PM CST THU MAR 8 2012

.DISCUSSION...UPDATED FOR 00Z AVIATION SECTION BELOW.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE FOR THE NEXT FEW HOURS
ACROSS THE REGION. AN INCREASE IN CLOUDS AND BREIF WEAKENING OF THE
WIND SPEEDS CAN BE EXPECTED AHEAD OF A COLD FRONT THAT IS
CURRENTLY MOVING THROUGH THE TEXAS HILL COUNTRY. THE DEVELOPMENT
OF SHOWERS AHEAD OF THE FRONT CAN ALSO BE EXPECTED WITH
THUNDERSTORMS THEN EXPECTED AS THE FRONT PUSHES THROUGH THE
REGION...GENERALLY AROUND 05Z OUT WEST...THEN BETWEEN 08Z-12Z FOR
EASTERN SITES. SHOWERS WILL CONTINUE JUST BEHIND THE FRONT THROUGH
AROUND 15Z FRIDAY WITH MORE OF OVERRUNNING RAIN LATE IN THE
PERIOD. THE CHANCE FOR THUNDERSTORMS MAY LINGER THROUGH THE DAY ON
FRIDAY ALONG WITH LOW CIGS AND NORTHERLY WINDS.

&&

.PREV DISCUSSION... /ISSUED 411 PM CST THU MAR 8 2012/

SHORT TERM (TONIGHT THROUGH FRIDAY)...A COLD FRONT IS DRAPED
ACROSS THE STATE OF TEXAS THIS AFTERNOON AND WILL CONTINUE TO MOVE
SOUTH...REACHING THE NORTHERN PORTIONS OF THE CWA FROM 04Z-06Z.
MODELS WERE HINTING AT A S/W MOVING EAST LATE AHEAD OF THE FRONT
OVER NORTHEASTERN MEXICO WHICH COULD KICK OFF CONVECTION OVER THE
MOUNTAINS AND MOVE ACROSS THE WESTERN PORTIONS OF THE CWA.
ADDITIONAL STORMS WILL DEVELOP MAINLY ALONG THE FRONT WHERE THERE
WILL BE BEST FORCING. OVERALL...BETTER DYNAMICS HAVE SHIFTED
FURTHER NORTH OF THE AREA. HOWEVER...WITH SOME UPWARD MOTION ADDED
FROM WITH THE H25 JET STREAK...AS WELL AS THE H85 FRONT MOVING
FURTHER SOUTH...MAY CONTINUE TO SEE THE POSSIBILITY OF AN
ISOLATED THUNDERSTORM BECOMING STRONGAS LAPSE RATES ABOVE H85 ARE
SOMEWHAT STEEP...PARTICULARLY OVER THE NORTHEASTERN AREAS. THE
FRONTAL PASSAGE SHOULD PUSH OFFSHORE FROM 10Z-12Z. AM EXPECTING A
BRIEF PERIOD IN THE MORNING WHERE SHOWERS SHOULD DIE OFF...BUT
WITH INCREASED OVER-RUNNING DEVELOPING BY THE AFTERNOON...SHOWERS
WILL ONCE AGAIN DEVELOP ACROSS THE AREA FRIDAY. WITH MOSTLY CLOUDY
CONDITIONS AND CONTINUED NORTHERLY FLOW...WILL EXPECT TEMPERATURES
TO REMAIN RATHER COOL RANGING WITHIN THE 50S TO LOWER 40S.

LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...GFS HAS FINALLY COME
AROUND TO A RESEMBLANCE OF THE OTHER MODELS WITH THE HANDLING OF THE
UPPER LOW. THE UPPER LOW WILL REMAIN NEAR THE ARIZONA/NEW MEXICO
BORDER FRIDAY NIGHT AND THEN SLOWLY PIVOT NORTHEAST ON SATURDAY
TOWARD FAR WEST TEXAS AND THEN THROUGH THE TEXAS PANHANDLE ON
SUNDAY. COLD FRONT EXPECTED TO STALL OVER NORTHWEST GULF OF MEXICO
FRIDAY NIGHT WITH A COASTAL TROUGH DEVELOPING TOWARD THE MID-COAST
REGION SATURDAY. STRONG MOISTURE ADVECTION OVER THE SHALLOW COOL
AIRMASS IS EXPECTED FRIDAY NIGHT INTO SATURDAY AS 85H SOUTH TO
SOUTHEASTERLY FLOW INCREASES. MODELS SHOW STRONG ISENTROPIC LIFT
DEVELOPING FRIDAY NIGHT AND INCREASED POPS TO LIKELY. LARGE SCALE
LIFT WILL CONTINUE TO INCREASE FOR SATURDAY AS UPPER LEVEL DIVERGENCE
STRENGTHENS OVER SOUTH TEXAS AS AREA WILL BE BETWEEN THE LEFT EXIT
REGION OF JET MOVING ACROSS NORTHERN MEXICO AND POLAR JET LIFTING
NORTH THROUGH WEST TEXAS. RAISED POPS TO CATEGORICAL FOR SATURDAY
ACROSS THE COASTAL PLAINS AND LIKELY ELSEWHERE. THE UPPER LEVEL
SUPPORT WILL BEGIN TO LIFT NORTH OF THE AREA SATURDAY NIGHT BUT
STRONG LOW LEVEL WARM AIR ADVECTION WILL CONTINUE AS THE COASTAL
TROUGH SLOWLY MOVES INLAND...KEPT LIKELY POPS GOING FOR THE COASTAL
PLAINS. RAIN CHANCES WILL BE ON THE DECREASE FROM THE WEST SUNDAY AS
A WEAK BOUNDARY MOVES THROUGH. RAINFALL TOTALS FROM THIS EVENT WILL
BE NEAR 3 INCHES OVER THE VICTORIA CROSSROADS TO A LITTLE LESS THAN
1 INCH FOR THE LAREDO AREA BUT ISOLATED HIGHER AMOUNTS WILL BE
POSSIBLE. A SLOW WARMING TREND WILL OCCUR FOR SPRING BREAK WEEK WITH
A STEADY INCREASE IN LOW LEVEL MOISTURE THAT WILL LIKELY KEEP
SKIES MOSTLY CLOUDY THROUGH THE PERIOD. THE LOW LEVEL FLOW AND
MOISTURE DEPTH SHOULD INCREASE ENOUGH BY THURSDAY FOR ISOLATED
STREAMER SHOWERS TO DEVELOP.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    57  57  51  60  58  /  70  50  70  80  70
VICTORIA          51  55  50  59  57  /  80  50  70  80  70
LAREDO            48  51  47  59  53  /  60  50  60  60  50
ALICE             51  54  48  58  56  /  70  50  70  70  60
ROCKPORT          57  59  52  62  59  /  70  50  70  80  70
COTULLA           47  48  46  56  52  /  70  50  60  70  50
KINGSVILLE        56  56  49  59  56  /  70  50  70  70  60
NAVY CORPUS       59  60  51  60  58  /  70  50  70  70  70

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARANSAS...BEE...CALHOUN...GOLIAD...JIM WELLS...
     KLEBERG...LIVE OAK...NUECES...REFUGIO...SAN PATRICIO...
     VICTORIA.

GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT
     ARANSAS OUT 20 NM...COASTAL WATERS FROM PORT ARANSAS TO
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM BAFFIN BAY
     TO PORT ARANSAS FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS
     TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
     ARANSAS...BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
     O'CONNOR.

&&

CB/85...SHORT TERM
TMT/89...LONG TERM
RG/82...AVIATION
Hazardous weather outlook, Mar 8, 5:08 AM CST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
508 AM CST THU MAR 8 2012

TXZ229>234-239>247-091115-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
508 AM CST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

VERY WINDY CONDITIONS ARE EXPECTED ACROSS THE COASTAL BEND TODAY.
SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS IN EXCESS OF 50 MPH ARE
POSSIBLE...MAINLY THROUGH MID AFTERNOON.  A WIND ADVISORY IS IN
EFFECT AND MAY NEED TO BE UPGRADED TO A HIGH WIND WARNING FOR
PORTIONS OF THE COASTAL BEND LATER THIS MORNING IF WINDS
STRENGTHEN.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN
PORTIONS OF THE COASTAL BEND. A FEW STRONG STORMS ARE POSSIBLE
WITH SMALL HAIL AND WIND GUSTS UP TO 55 MPH.

THERE IS A HIGH RISK FOR RIP CURRENTS ALONG AREA BEACHES TODAY.
EVEN THE MOST EXPERIENCED SWIMMERS SHOULD AVOID SWIMMING IN THE
COASTAL WATERS TODAY. IF CAUGHT IN A RIP...ALWAYS SWIM PARALLEL TO
SHORE TO ESCAPE.

A STRONG COLD FRONT WILL MOVE INTO SOUTH TEXAS AFTER MIDNIGHT
TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED ALONG THE FRONT. RAINFALL AMOUNTS OF 1/4 TO 1/2 INCH ARE
EXPECTED. A FEW STRONG STORMS ARE POSSIBLE WITH SMALL HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A GOOD CHANCE OF SHOWERS WILL OCCUR FRIDAY THROUGH THE WEEKEND WITH
LOCALLY HEAVY RAINFALL POSSIBLE IN SOME LOCATIONS.
HOWEVER...WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED AT THIS TIME.

AN ELEVATED RIP CURRENT RISK WILL ALSO EXIST ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GMZ230-235-250-255-270-275-091115-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
508 AM CST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

STRONG ONSHORE FLOW WILL RESULT IN SMALL CRAFT ADVISORY CONDITIONS
OVER THE BAYS AND COASTAL WATERS THROUGH EARLY EVENING. WIND GUSTS
TO GALE FORCE ARE POSSIBLE. AREAS OF SEA FOG CAN BE EXPECTED ALONG
THE NEARSHORE WATERS TODAY AND TONIGHT. VISIBILITIES WILL RANGE
FROM 1 TO 3 MILES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT WILL MOVE OFF THE COAST AROUND DAYBREAK FRIDAY
WITH A MODERATE TO STRONG OFFSHORE FLOW DEVELOPING IN ITS WAKE.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE.
SMALL CRAFT ADVISORIES MAY BE NEEDED FRIDAY.

A GOOD CHANCE OF SHOWERS WILL OCCUR FRIDAY THROUGH THE WEEKEND
WITH LOCALLY HEAVY RAINFALL POSSIBLE IN SOME LOCATIONS.
HOWEVER...WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JM

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 7:40 PM CSTSevere Thunderstorm WarningCRPWebb50 min
Mar 8, 8:13 PM CSTSevere Thunderstorm WarningCRPLa Salle62 min
Mar 8, 8:17 PM CSTSevere Thunderstorm WarningCRPWebb58 min
Mar 8, 9:12 PM CSTSevere Thunderstorm WarningCRPLa Salle63 min
Mar 8, 9:52 PM CSTSevere Thunderstorm WarningCRPDuval, La Salle, McMullen, Webb38 min
Mar 8, 10:05 PM CSTSevere Thunderstorm WarningCRPDuval, Webb25 min
Mar 9, 3:40 AM CSTSmall Craft AdvisoryCRP14 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.